MAUDE Adverse Event Report: ERIKA DE REYNOSA, S.A. DE C.V. STERILE STAY SAFE CAP; SET, ADMINISTRATION, FOR PERITONEAL DIALYSIS, DISPOSABLE

ERIKA DE REYNOSA, S.A. DE C.V. STERILE STAY SAFE CAP; SET, ADMINISTRATION, FOR PERITONEAL DIALYSIS, DISPOSABLE
Catalog Number 050-95012
Medical Device Problem Code Material Disintegration (1177)
Health Effect - Clinical Codes Diarrhea (1811); Fever (1858); Low Blood Pressure/ Hypotension (1914); Peritonitis (2252); Cramp(s) /Muscle Spasm(s) (4521); Decreased Appetite (4569)
Date of Event 02/17/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A registered nurse (rn) reported that a patient on peritoneal dialysis (pd) developed an infection on (b)(6) 2023 characterized by fever, diarrhea, cramping, poor appetite and hypotension.The rn stated the infection was caused by an issue with 2 lots of the fresenius stay safe caps.The patient was receiving antibiotics in the outpatient pd clinic.In an additional follow-up call, the reporting nurse confirmed the patient was experiencing symptoms (noted above) on the morning of (b)(6) 2023.As a result, the patient was seen in the outpatient pd clinic and had a pd culture obtained.Per the nurse, the pd culture yielded growth of the organism paracoccus yeei.The patient was treated with intra-peritoneal (ip) vancomycin (per clinic dosing) on an outpatient basis.The nurse indicated the patient recovered from the peritonitis event.The patient continues pd therapy with the same cycler and a new box of stay safe caps (provided by the outpatient pd clinic) without further reported issues.The nurse stated the peritonitis is not related to any fluid leaks or any issues with the fresenius cycler/cycler set.The nurse alleged the patient received two boxes of defective stay safe cap with lot #d1zd201& d1zd071.Per the nurse, upon visual inspection of the stay safe caps there are no observable defects.However, the nurse stated that when attaching the stay safe cap to the end of the pd catheter (not a fresenius product) the iodine filled sponge inside the cap disintegrates.The nurse provided that the pd clinic has the two boxes of the involved stay safe caps available for return to manufacturer.
 
Additional Manufacturer Narrative
Clinical review: a temporal relationship exists between pd therapy with the fresenius stay safe cap and the patient¿s peritonitis event.Peritonitis is a well-documented potential complication in patients undergoing pd therapy.The patient¿s pd nurse alleged the peritonitis was caused by defective stay safe caps ( lot #d1zd201& d1zd071) whereby the iodine filled sponge inside the cap disintegrated upon attaching to the pd catheter (not a fresenius product).At the time of this clinical investigation, the manufacturer product analysis of the stay safe caps is pending.Therefore, based on the nature of the reported event, the stay safe cap can be excluded as a causal factor in this event.The plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.
 
Additional Manufacturer Narrative
Additional information: h.10.International plant investigation: the complaint samples were requested and investigated.The samples were checked physically in regard to the described failure.The sponge inside the caps were present in all returned samples 20pcs of batch d1zd071.No abnormalities were detected.Batch record investigation (dhr): 480 000 products of batch d1zd071 have been inspected according to the inspection protocol, were found conforming to specifications, and have been released without any discrepancies.No indication for any relationship with the reported failure mode has been found during the review.The investigation of the available iodine was within the specified limits.Based on the complaint description we assume a handling issue as the reason for the complaint, which could have been caused by a user related circumstance.The returned samples showed no deviation in regard of the description of a "disintegrated sponge" which might have been caused by a misinterpretation of the visual appearance.The reason for the complaint could not be clarified by this investigation.
 
Event or Problem Description
A registered nurse (rn) reported that a patient on peritoneal dialysis (pd) developed an infection on (b)(6), 2023 characterized by fever, diarrhea, cramping, poor appetite and hypotension.The rn stated the infection was caused by an issue with 2 lots of the fresenius stay safe caps.The patient was receiving antibiotics in the outpatient pd clinic.In an additional follow-up call, the reporting nurse confirmed the patient was experiencing symptoms (noted above) on the morning of (b)(6), 2023.As a result, the patient was seen in the outpatient pd clinic and had a pd culture obtained.Per the nurse, the pd culture yielded growth of the organism paracoccus yeei.The patient was treated with intra-peritoneal (ip) vancomycin (per clinic dosing) on an outpatient basis.The nurse indicated the patient recovered from the peritonitis event.The patient continues pd therapy with the same cycler and a new box of stay safe caps (provided by the outpatient pd clinic) without further reported issues.The nurse stated the peritonitis is not related to any fluid leaks or any issues with the fresenius cycler/cycler set.The patient has a fresenius extension set that is attached to the pd catheter (not a fresenius product).The patient uses a new stay safe cap at the end of treatment that is attached to the fresenius extension set.The nurse alleged the patient received two boxes of defective stay safe cap with lot #d1zd201& d1zd071.Per the nurse, upon visual inspection of the stay safe caps there are no observable defects.However, the nurse stated that when attaching the stay safe cap to the end of fresenius extension set the iodine filled sponge inside the cap disintegrates.The nurse provided that the pd clinic has the two boxes of the involved stay safe caps available for return to manufacturer.
 
Event or Problem Description
A registered nurse (rn) reported that a patient on peritoneal dialysis (pd) developed an infection on (b)(6) 2023 characterized by fever, diarrhea, cramping, poor appetite and hypotension.The rn stated the infection was caused by an issue with 2 lots of the fresenius stay safe caps.The patient was receiving antibiotics in the outpatient pd clinic.In an additional follow-up call, the reporting nurse confirmed the patient was experiencing symptoms (noted above) on the morning of (b)(6) 2023.As a result, the patient was seen in the outpatient pd clinic and had a pd culture obtained.Per the nurse, the pd culture yielded growth of the organism paracoccus yeei.The patient was treated with intra-peritoneal (ip) vancomycin (per clinic dosing) on an outpatient basis.The nurse indicated the patient recovered from the peritonitis event.The patient continues pd therapy with the same cycler and a new box of stay safe caps (provided by the outpatient pd clinic) without further reported issues.The nurse stated the peritonitis is not related to any fluid leaks or any issues with the fresenius cycler/cycler set.The patient has a fresenius extension set that is attached to the pd catheter (not a fresenius product).The patient uses a new stay safe cap at the end of treatment that is attached to the fresenius extension set.The nurse alleged the patient received two boxes of defective stay safe cap with lot #d1zd201 and d1zd071.Per the nurse, upon visual inspection of the stay safe caps there are no observable defects.However, the nurse stated that when attaching the stay safe cap to the end of fresenius extension set the iodine filled sponge inside the cap disintegrates.The nurse provided that the pd clinic has the two boxes of the involved stay safe caps available for return to manufacturer.
 
Additional Manufacturer Narrative
Plant investigation: actual devices were returned to the manufacturer for physical investigation.Product samples from the customer with original package identified with reported model and lot number.During the visual inspection it was found that eight of the forty samples received do not have enough iodine, however this appearance is because the sponge has a closer contact to the wall on one side of the cap which makes the impression that there might be not enough iodine in the cap.This circumstance is not a sign of a low amount of iodine.Additionally, a functional and dimensional tests were performed to verify if the samples did not have enough iodine, if a leak is present or if the sponge disintegrates while the catheter connection is done.During the tests no leaks were found, the sponge is in good condition and the percentage of iodine presented in the samples was within the acceptable range.The sample tested worked as intended without any abnormalities.During the evaluation of the samples, the alleged failure stated in the complaint was not confirmed.A review of the device manufacturing records was conducted by the manufacturer.There were no deviations or non-conformances during the manufacturing process.In addition, a device history record (dhr) review was performed and verified that the results of the in-progress and final quality control (qc) testing met all requirements.There is no causal relationship between the product and the reported peritonitis.
 
Event or Problem Description
A registered nurse (rn) reported that a patient on peritoneal dialysis (pd) developed an infection on (b)(6) 2023 characterized by fever, diarrhea, cramping, poor appetite and hypotension.The rn stated the infection was caused by an issue with 2 lots of the fresenius stay safe caps.The patient was receiving antibiotics in the outpatient pd clinic.In an additional follow-up call, the reporting nurse confirmed the patient was experiencing symptoms (noted above) on the morning of (b)(6) 2023.As a result, the patient was seen in the outpatient pd clinic and had a pd culture obtained.Per the nurse, the pd culture yielded growth of the organism paracoccus yeei.The patient was treated with intra-peritoneal (ip) vancomycin (per clinic dosing) on an outpatient basis.The nurse indicated the patient recovered from the peritonitis event.The patient continues pd therapy with the same cycler and a new box of stay safe caps (provided by the outpatient pd clinic) without further reported issues.The nurse stated the peritonitis is not related to any fluid leaks or any issues with the fresenius cycler/cycler set.The patient has a fresenius extension set that is attached to the pd catheter (not a fresenius product).The patient uses a new stay safe cap at the end of treatment that is attached to the fresenius extension set.The nurse alleged the patient received two boxes of defective stay safe cap with lot #d1zd201 & d1zd071.Per the nurse, upon visual inspection of the stay safe caps there are no observable defects.However, the nurse stated that when attaching the stay safe cap to the end of fresenius extension set the iodine filled sponge inside the cap disintegrates.The nurse provided that the pd clinic has the two boxes of the involved stay safe caps available for return to manufacturer.
 
Additional Manufacturer Narrative
Correction: b.5., b.7., d.10, and h.10.Clinical review: a temporal relationship exists between pd therapy with the fresenius stay safe cap and the patient¿s peritonitis event.Peritonitis is a well-documented potential complication in patients undergoing pd therapy.The patient¿s pd nurse alleged the peritonitis was caused by defective stay safe caps (lot #d1zd201& d1zd071) whereby the iodine filled sponge inside the cap disintegrated upon attaching to the fresenius extension set.At the time of this clinical investigation, the manufacturer product analysis of the stay safe caps is pending.Therefore, based on the nature of the reported event, the stay safe cap cannot be excluded as a causal factor in this event.
 
Event or Problem Description
A registered nurse (rn) reported that a patient on peritoneal dialysis (pd) developed an infection on (b)(6)2023 characterized by fever, diarrhea, cramping, poor appetite and hypotension.The rn stated the infection was caused by an issue with 2 lots of the fresenius stay safe caps.The patient was receiving antibiotics in the outpatient pd clinic.In an additional follow-up call, the reporting nurse confirmed the patient was experiencing symptoms (noted above) on the morning of (b)(6)2023.As a result, the patient was seen in the outpatient pd clinic and had a pd culture obtained.Per the nurse, the pd culture yielded growth of the organism paracoccus yeei.The patient was treated with intra-peritoneal (ip) vancomycin (per clinic dosing) on an outpatient basis.The nurse indicated the patient recovered from the peritonitis event.The patient continues pd therapy with the same cycler and a new box of stay safe caps (provided by the outpatient pd clinic) without further reported issues.The nurse stated the peritonitis is not related to any fluid leaks or any issues with the fresenius cycler/cycler set.The patient has a fresenius extension set that is attached to the pd catheter (not a fresenius product).The patient uses a new stay safe cap at the end of treatment that is attached to the fresenius extension set.The nurse alleged the patient received two boxes of defective stay safe cap with lot #d1zd201& d1zd071.Per the nurse, upon visual inspection of the stay safe caps there are no observable defects.However, the nurse stated that when attaching the stay safe cap to the end of fresenius extension set the iodine filled sponge inside the cap disintegrates.The nurse provided that the pd clinic has the two boxes of the involved stay safe caps available for return to manufacturer.

Brand Name
STERILE STAY SAFE CAP
Common Device Name
SET, ADMINISTRATION, FOR PERITONEAL DIALYSIS, DISPOSABLE
Manufacturer (Section D)
ERIKA DE REYNOSA, S.A. DE C.V.
mike allen #1331
parque industrial reynosa
reynosa UT 88780
MX  88780
Manufacturer (Section G)
ERIKA DE REYNOSA, S.A. DE C.V.
director, quality systems
900 w zaragosa drive suite d
pharr TX 78577
Manufacturer Contact
jessica trujillo
920 winter st
waltham, MA 02451
6174175172
MDR Report Key16530448
Report Number0008030665-2023-00269
Device Sequence Number19494259
Product Code KDJ
UDI-Device Identifier00840861100835
UDI-Public00840861100835
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K083542
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2023
Device Catalogue Number050-95012
Device Lot NumberD1ZD071
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Device AgeMO
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2023
Supplement Date Received by Manufacturer03/15/2023
03/22/2023
03/28/2023
07/01/2023
Initial Report FDA Received Date03/13/2023
Supplement Report FDA Received Date03/21/2023
03/23/2023
04/24/2023
07/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/05/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DELFLEX PD FLUID; DELFLEX PD FLUID; DELFLEX PD FLUID; DELFLEX PD FLUID; DELFLEX PD FLUID; LIBERTY CYCLER SET; LIBERTY CYCLER SET; LIBERTY CYCLER SET; LIBERTY CYCLER SET; LIBERTY CYCLER SET; LIBERTY SELECT CYCLER; LIBERTY SELECT CYCLER; LIBERTY SELECT CYCLER; LIBERTY SELECT CYCLER; LIBERTY SELECT CYCLER; STAY SAFE CATHETER EXTENSION SET; STAY SAFE CATHETER EXTENSION SET; STAY SAFE CATHETER EXTENSION SET; STAY SAFE CATHETER EXTENSION SET
Outcome Attributed to Adverse Event Required Intervention;
Patient Age87 YR
Patient SexFemale